Indiana, 2024

Hail in Indiana, February 8, 2024

February 8, 2024 · NWS LOT · 2 events in 2 counties and zones

A cluster of mostly sub-severe thunderstorms during the evening of the 8th produced a couple of instances of severe hail in northwest Indiana.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LOT wrote it up.

A cluster of mostly sub-severe thunderstorms during the evening of the 8th produced a couple of instances of severe hail in northwest Indiana.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before the first event at Feb 8, 5:48 PM CST, 2 hours 53 minutes earlier. Its key messages:

  • A band of showers and thunderstorms is expected to develop and move across the area between 4 and 8 PM from west to east.
  • A thunderstorm or two may briefly become severe with locally damaging winds and damaging hail this evening, mainly near and west of I-39.
  • Friday will be unseasonably warm with highs in the low to mid 50s.
  • Chance of snow (30%) on Monday mainly south of the Kankakee River Valley
Area forecast discussion, Feb 8, 5:48 PM CST, 2 hours 53 minutes before
Area Forecast Discussion
National Weather Service Chicago/Romeoville, IL
548 PM CST Thu Feb 8 2024

.KEY MESSAGES...

- A band of showers and thunderstorms is expected to develop and
  move across the area between 4 and 8 PM from west to east.

- A thunderstorm or two may briefly become severe with locally
  damaging winds and damaging hail this evening, mainly near and
  west of I-39.

- Friday will be unseasonably warm with highs in the low to mid 50s.

- Chance of snow (30%) on Monday mainly south of the Kankakee
  River Valley

&&

.DISCUSSION...
Issued at 227 PM CST Thu Feb 8 2024

Through Friday:

A 990 mb surface low pressure system currently in south-central
Minnesota continues to lift east-northeastward and is dragging a
cold front across the Plains. A subtle pre-frontal tough
(really a modest zone of low-level confluence) extends from
eastern Iowa into far northeastern Missouri, and is moving
northeastward toward northwestern Illinois. The confluence zone
bisects a tongue of low-level moisture characterized by surface
dew points in the mid to upper 40s, and is within a region of
sunshine and unseasonably warm temperatures in the upper 50s to
lower 60s. Thanks to the approach of a pocket of cool mid-level
air, low- to mid-level lapse rates are rapidly steepening with
both sfc-3km and 850-500mb lapse rates now approaching 8 K/km
immediately along the confluence zone. Taken together, a narrow
corridor of low-level instability is developing along and ahead
of the confluence zone with 0-3km MLCAPE nearing 50-75 J/kg and
convective layer MLCAPE approaching 500 J/kg.

Water vapor imagery augmented by RAP-analysis data depicts an upper-
level vort max lifting northeastward across Missouri within the left
exit region of a 80kt 500mb jet streak positioned over central
Illinois. As the vort max reaches the confluence zone between 4 and
6 PM, a broken band of showers and thunderstorms is expected to
develop first west of I-39 and shift eastward into northeastern
Illinois after sunset, reaching the Lake Michigan shoreline between
6 and 8 pm. (The area of "clumpy" cumulus clouds in far
northeastern Missouri is what we are watching to develop into
the showers and thunderstorms in the next few hours). With a
strongly veered low- level wind profile characterized by 0-3 km
shear of 60kt and 0-500m shear of 30kt in place, any sustained
updraft will have no problem acquiring rotation. As a result,
the strongest storms this evening may be able to produce 0.25 to
1 inch in diameter hail, locally damaging winds to 60 mph, and
perhaps a brief tornado. With that said, the severe weather
threat may be relatively narrow in time as the near- surface
layer become neutrally to even weakly stable after sunset, and
accordingly appears "highest" during the first hour or two of
the convective episode near and west of Interstate 39. After
sunset, the strongest storms may still produce gusty non-
damaging winds and small, non-damaging hail as they move across
the Chicago metropolitan area. In all, the severe weather threat
remains consistent with a Level 1 out of 5, as advertised by
the Storm Prediction Center.

Behind the band of showers and storms, tonight looks like an
unseasonably warm night with overnight lows in the upper 30s near
Rockford to around 50 in northwestern Indiana. The cold front will
lag behind the system tomorrow, leading to another unseasonably warm
day. Partly cloudy (south) to mostly sunny (north) skies will
support highs in the low to mid 50s areawide, with even a few 60
degree readings not out of question south of Interstate 80.

Borchardt

Friday night through Thursday:

Friday evening will start out dry, mostly clear to partly cloudy,
and unseasonably mild (mid 40s to lower 50s), in other words
unusually pleasant for this time of year for those with early
evening plans. A compact, low amplitude short-wave will ride
along the stationary front (the stalled front from tonight's
cold frontal passage) draped south of I-80 Friday night. While
there will be respectable large scale ascent, mid-level lapse
rates, and transient low-mid level frontogenesis for this wave
to work with, it will be fighting plenty of antecedent dry air.

Expect some virga to develop toward the late evening, followed by
enough saturation at least in pockets for disorganized bands of
light rain/showers. Coverage of rain in the focus area (near and
south of I-80 in the late evening and near and south of I-88
overnight) will probably end up in the scattered (30-50%) range
before the bands of rain pull east toward daybreak Saturday. All
in all, not looking like a big deal, with the most recent NAM a
robust/strong outlier vs. the other guidance. Also, still think
the colder air will be arriving too late to support a better
chance of snow mixing in or a changeover across portions of
interior northern Illinois in the pre-dawn hours of Saturday.

Saturday will be feature noticeably cooler (but still solidly
above normal upper 30s-mid 40s highs) and breezy conditions amidst
decreasing cloudiness. Broad high pressure over the Plains will
overspread the area Saturday night into Sunday, bringing tranquil
and cool-ish (mild vs. normal but cool by recent standards) weather.

On Sunday night into Monday, a fairly robust southern stream
short-wave and deepening surface low will track from the southern
Plains to south of the Ohio River. It now appears the synoptic
system will escape east well ahead of any potential northern
stream phasing and as such general trend has been a southeastward
nudge in the track vs. 24 hours ago. That said, with a moisture
laden southern stream short-wave of this nature, expect some
wobbles in the track and it remains plausible that the far
northwestern fringe of precipitation in the form of snow could
make it into our far southeast CWA or thereabouts. We messaged a
chance of snow primarily south/southeast of the Kankakee River.

The well advertised transition to a northwest or west-northwest
flow pattern from west coast up to Alaska ridging and mean
troughing near or south of Hudson Bay will occur next week. It
will be cooler but by no means unusually cold for mid February
(seasonable or even above normal with lack of antecedent snow
cover). The mean flow pattern will set up a "train" of
clipper/northeast Pacific hybrid type disturbances across the
general region. These disturbances are lower amplitude and thus
tougher to forecast accurately at a long lead time, keeping
precip. chances lower end (20-30% or so). Later Wednesday into
Thursday will offer the first opportunity for a period of snow
or rain, depending on system track and temps. Chances for large
scale winter storms in this type of pattern appear low, at least
initially.

Castro

&&

.AVIATION /00Z TAFS THROUGH 06Z SATURDAY/...
Issued at 536 PM CST Thu Feb 8 2024

* SCTD SHRA and weakening ISOLD TSRA ending by 02z this evening
* Gusty southerly winds veering to more southwesterly overnight
  and continuing Friday

Scattered showers and isolated thunderstorms should dissipate as
they move east into the Chicago metro area early this evening.
Otherwise, some low end VFR with pockets of high end MVFR CIGS
over IA could clip the terminals overnight into Friday morning,
especially RFD. Otherwise, gusty south to southwest winds this
evening will veer to southwesterly overnight. Winds could ease a
bit, in particular the gustiness, overnight into early Friday
morning, but gustiness and winds are likely to ramp back up
by mid morning Friday.

- Izzi

&&

.CLIMATE...
Unseasonably warm temperatures today into Friday may approach
or reach records for both Rockford and Chicago. The following
are the record highs and record high minimum temperatures:

Thursday, February 8th:

Chicago:  Record High:     62 in 1900, 1925.
          Record High Min: 54 in 1925.

Rockford: Record High:     58 in 1990.
          Record High Min: 40 in 1925.

Friday, February 9th:

Chicago:  Record High:     56 in 1886.
		  Record High Min: 47 in 1966.

Rockford: Record High:     54 in 1925.
          Record High Min: 43 in 1966

Petr

&&

.LOT WATCHES/WARNINGS/ADVISORIES...
IL...None.
IN...None.
LM...Small Craft Advisory until 5 PM CST Friday for the IL
     nearshore waters.

     Small Craft Advisory until 4 AM CST Friday for the IN
     nearshore waters.

&&

Visit us at weather.gov/chicago
Hazardous weather outlook, Feb 8, 2:13 PM CST, 6 hours 28 minutes before
Hazardous Weather Outlook
National Weather Service Chicago/Romeoville IL
213 PM CST Thu Feb 8 2024

ILZ003>006-008-010>013-019>021-023-032-033-039-103>108-INZ001-002-
010-011-019-092015-
Winnebago-Boone-McHenry-Lake IL-Ogle-Lee-De Kalb-Kane-DuPage-
La Salle-Kendall-Grundy-Kankakee-Livingston-Iroquois-Ford-
Northern Cook-Central Cook-Southern Cook-Northern Will-
Southern Will-Eastern Will-Lake IN-Porter-Newton-Jasper-Benton-
213 PM CST Thu Feb 8 2024 /313 PM EST Thu Feb 8 2024/

This Hazardous Weather Outlook is for portions of north central
Illinois...northeast Illinois and northwest Indiana.

.DAY ONE...Tonight.

Weather hazards expected...

  Limited Thunderstorm Risk...with an associated:
     Limited Tornado Risk...west of Interstate 39.
     Limited Hail Risk...up to 1 inch in diameter.
     Limited Damaging Wind Risk...up to 60 mph.
 Limited Non Thunderstorm Wind Risk.

DISCUSSION...

Strong southerly winds with gust of 35 to 45 mph will continue
through this evening.

Scattered showers and thunderstorms will move across the area this
evening, mainly northwest of Interstate 55. A storm or two may
produce locally damaging winds and hail. A brief tornado cannot be
ruled out either, mainly west of Interstate 39.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

  No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

 Spotters may be needed this evening west of Interstate 39.

GENERAL STORM MOTION OF THE DAY:

 Moving toward the northeast at 45 mph.

LMZ740>745-092015-
Winthrop Harbor to Wilmette Harbor IL-
Wilmette Harbor to Northerly Island IL-
Northerly Island to Calumet Harbor IL-
Calumet Harbor IL to Gary IN-Gary to Burns Harbor IN-
Burns Harbor to Michigan City IN-
213 PM CST Thu Feb 8 2024

This Hazardous Weather Outlook is for portions of the Illinois
nearshore waters of Lake Michigan and the Indiana nearshore
waters of Lake Michigan.

.DAY ONE...Tonight.

Weather hazards expected...

  Hazardous conditions for Small Craft.
  Limited Thunderstorm Risk...with an associated:
     Limited Hail Risk...up to Quarter Size.
     Limited Thunderstorm Wind Gust Risk...up to 50 knots.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Tuesday...
  Hazardous conditions for Small Craft, mainly along the Illinois
    nearshore.

Borchardt

Visit us at www.weather.gov/chicago

Follow us on Facebook, Twitter, and Youtube at:
www.facebook.com/nwschicago
www.twitter.com/nwschicago
www.youtube.com/nwschicago

In the hours before

Local storm report, Feb 8, 7:07 PM CST, 1 hour 34 minutes before
Preliminary Local Storm Report
National Weather Service Chicago IL
707 PM CST Thu Feb 8 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0611 PM     Hail             Minooka                 41.46N 88.26W
02/08/2024  E0.88 inch       Grundy             IL   Public

            Report relayed via social media.

&&

ZY
Local storm report, Feb 8, 7:12 PM CST, 1 hour 29 minutes before
Preliminary Local Storm Report
National Weather Service Chicago IL
712 PM CST Thu Feb 8 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0638 PM     Tstm Wnd Gst     3 NE Navy Pier          41.92N 87.57W
02/08/2024  M59 MPH          LMZ741             IL   C-Man Station

            Harrison-Dever Crib reported a wind gust to
            51 kts.

&&

ZY
Local storm report, Feb 8, 7:43 PM CST, 58 minutes before
Preliminary Local Storm Report
National Weather Service Chicago IL
743 PM CST Thu Feb 8 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0741 PM     Hail             1 S Niles               42.01N 87.81W
02/08/2024  E0.70 inch       Cook               IL   Trained Spotter

&&

- Izzi
Local storm report, Feb 8, 7:45 PM CST, 56 minutes before
Preliminary Local Storm Report
National Weather Service Chicago IL
745 PM CST Thu Feb 8 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0741 PM     Hail             1 NE Norwood Park - Chi 42.00N 87.79W
02/08/2024  E1.00 inch       Cook               IL   Public

&&

- Izzi
Local storm report, Feb 8, 8:30 PM CST, 11 minutes before
Preliminary Local Storm Report
National Weather Service Chicago IL
830 PM CST Thu Feb 8 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0804 PM     Hail             Bourbonnais             41.16N 87.88W
02/08/2024  E0.70 inch       Kankakee           IL   Public

&&

- Izzi
Special weather statement, Feb 8, 8:39 PM CST, 2 minutes before
Special Weather Statement
National Weather Service Chicago/Romeoville
839 PM CST Thu Feb 8 2024

ILZ108-INZ001-090315-
Eastern Will IL-Lake IN-
839 PM CST Thu Feb 8 2024

...A STRONG THUNDERSTORM WILL IMPACT EAST CENTRAL WILL AND CENTRAL
LAKE COUNTIES THROUGH 915 PM CST...

At 838 PM CST, Doppler radar was tracking a strong thunderstorm near
Cedar Lake, moving northeast at 55 mph.

HAZARD...Wind gusts up to 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Gary, Portage, Merrillville, Schererville, Hobart, Crown Point, Cedar
Lake, Griffith, Dyer, St. John, Lake Station, Crete, Winfield,
Beecher, New Chicago, and Lake Dalecarlia.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4126 8753 4130 8753 4130 8758 4140 8767
      4162 8722 4146 8722
TIME...MOT...LOC 0238Z 236DEG 47KT 4138 8753

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

Doom

The radar

The Chicago radar (KLOT), 77 km away, was scanning. The volume nearest the first event began at 02:41 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Porter

When
February 8, 8:41 PM CST
Where
Porter County, 1.73 mi SE of Portage
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.560, -87.160

Hail, Lake

When
February 8, 8:50 PM CST
Where
Lake County, 0.52 mi E of Crown Point
Measured
1 in hail
Reported by
Fire Department/Rescue
Coordinates
41.420, -87.360

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2024Every state in 2024This day in weather historyWarnings in Indiana, February 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1162780, 1162781.